Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

July 5, 2017Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2017, 11:13 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 11:13 PM CDT (04:13 UTC)
Expired
Jul 6, 2017, 12:15 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:20 PM CDTHAIL 1.51 N Sutton, ND
Jul 5, 11:38 PM CDTHAIL 1.254 Ssw Cooperstown, NDHEAVY RAIN WITH LARGE HAIL OFF AND ON FOR OVER 5 MINUTES.
Jul 5, 11:55 PM CDTHAIL 19 Ese Cooperstown, NDTHREE QUARTERS OF AN INCH OF RAIN AND SOME DIME TO QUARTER SIZED HAIL FELL ACROSS NORTHWEST RIVERSIDE TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3295 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS53 KFGF 060413
SVRFGF
NDC003-039-091-060515-
/O.NEW.KFGF.SV.W.0072.170706T0413Z-170706T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1113 PM CDT WED JUL 5 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Griggs County in southeastern North Dakota...
  North central Barnes County in southeastern North Dakota...
  West central Steele County in southeastern North Dakota...

* Until 1215 AM CDT.

* At 1113 PM CDT, a severe thunderstorm was located near Sutton, or
  33 miles north of Jamestown, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Sutton around 1120 PM CDT. 
  Revere around 1130 PM CDT. 
  Hannaford and Walum around 1145 PM CDT. 
  Cooperstown around 1150 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 9850 4746 9790 4713 9800 4725 9847
      4732 9847 4733 9850
TIME...MOT...LOC 0413Z 278DEG 25KT 4738 9852 

HAIL...1.50IN
WIND...60MPH
 
$$

JH
1 follow-up statement
723 
WWUS53 KFGF 060439
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1139 PM CDT WED JUL 5 2017

NDC003-039-091-060515-
/O.CON.KFGF.SV.W.0072.000000T0000Z-170706T0515Z/
Griggs ND-Barnes ND-Steele ND-
1139 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHERN GRIGGS...NORTH CENTRAL BARNES AND WEST CENTRAL STEELE
COUNTIES...

At 1139 PM CDT, a severe thunderstorm was located near Hannaford, or
33 miles north of Valley City, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Cooperstown around 1145 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

&&

LAT...LON 4748 9850 4746 9790 4713 9800 4725 9847
      4732 9847 4733 9850
TIME...MOT...LOC 0439Z 270DEG 29KT 4739 9819 

HAIL...1.50IN
WIND...60MPH
 
$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:15 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 5, 10:15 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1015 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 1012 PM CDT Wed Jul 5 2017

Severe thunderstorm watch issued for counties along and north of
HWY 200 in ND to Norman Co MN and west of a line from Norman Co to
Roseau Co MN until 4am. Primary threats will be hail up to 2 inches
in size and winds up to 70mph. Marginal severe storm approaching
the western edge of the forecast area currently. Main activity to
watch will be storms in Manitoba approaching.

UPDATE Issued at 937 PM CDT Wed Jul 5 2017

Convective evolution for the overnight period coming into focus
with strengthening activity in Manitoba drifting to the
southeast. Another weaker area of convection is drifting to the
ESE from central ND. Expecting storms to move into the Devils
Lake basin in the next couple hours with additional storms
developing as upper forcing overruns the forecast area. ML CAPE up
to 4500J/kg and bulk shear values around 50kts will fuel and
support convection. CAM trends are showing the activity merging
into a MCS tracking across the northern valley into NW MN late
tonight.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jul 5 2017

Main impacts through the short term will be severe potential from
late afternoon through the evening. Current surface map indicating
low pressure over se Sask and weak boundary extending from nw ND
to the se corner of ND then into central Mn. CAM guidance
indicating this boundary may be the focus for possibly two rounds
of deep convection this evening. Although upper forcing looks
relatively weak and there will be some CIN to overcome Airmass
sufficiently unstable with dewpoints in the 60s and bulk shear
from 25 to 40kts. Favored guidance indicating potential for
development initially from far se ND eastward into west central MN
then shifting south and east. Better potential farther north and
west with convection organizing over Sask/MB vcnty sfc low and
boundary then propagating se during the late evening. HRRR
indicating potential for bowing segment from N central ND pushing
into se ND later tonight generally along and just north of current
boundary position. Based on lack of significant upper support,
stronger convection will likely be fairly widely scattered so will
generally keep pops in chance/scattered ranges. Low level jet not
all that impressive so confidence not real high on how long
convection will last overnight. Temperatures to remain mild
overnight as thermal ridge axis will be parked over the Fa during
half of the overnight and dewpoints remain above 60.

High pressure and drier airmass will follow departing system on
Thursday for less active and a bit cooler day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jul 5 2017

For Thursday night into Friday...surface high pressure will dominate
the area with slightly cooler temperatures and a more stable
airmass. Little to no precipitation is forecast at this time.

By Saturday...the upper ridge remains amplified over the high
plains...and model guidance indicates a bit of a stagnant pattern
through the end of the period. There remains some differences in the
placement of the features...but the differences are not considered
significant. Therefore...will trend to a blended soln through the
remainder of the period. A few minor disturbances can be expected to
propagate through the flow...but not enough energy for significant
precipitation although some scattered afternoon showers cannot be
ruled out. Temperatures will continue to be on the warmer side with
highs generally into the 80s...under a mix of sun and clouds.&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 5 2017

VFR conditions expected through the period. Convection expected
tonight, possibly severe, however coverage expected to be rather
isolated so other than DVL not enough confidence on any storms
affecting TAF sites for mention at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 5 2017

VFR conditions expected through the period. Convection expected
tonight, possibly severe, however coverage expected to be rather
isolated so other than DVL not enough confidence on any storms
affecting TAF sites for mention at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...JK
Hazardous weather outlook, Jul 5, 9:27 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
927 AM CDT Wed Jul 5 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
927 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop late this
afternoon across southeast North Dakota into west central
Minnesota. Some of these storms may become severe producing golf
ball sized hail and wind gusts to 60 mph. An isolated tornado
cannot be ruled out.

Other thunderstorms are expected to develop over Manitoba and move
southeast into northeast North Dakota and northwest Minnesota
tonight. A few of these storms may also become severe producing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 5, 6:14 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             7 NNE STEPHEN           48.55N 96.82W
07/04/2017  E2.50 INCH       KITTSON            MN   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

0710 PM     HAIL             SW HALMA                48.66N 96.60W
07/04/2017  E0.75 INCH       KITTSON            MN   PUBLIC

0720 PM     HAIL             3 WSW HANNAFORD         47.30N 98.25W
07/04/2017  E1.25 INCH       GRIGGS             ND   PUBLIC

0720 PM     HAIL             4 W HANNAFORD           47.31N 98.27W
07/04/2017  E2.50 INCH       GRIGGS             ND   PUBLIC

            BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.

0725 PM     HAIL             FLORIAN                 48.44N 96.63W
07/04/2017  E1.75 INCH       MARSHALL           MN   PUBLIC

0735 PM     HAIL             GRAND FORKS             47.92N 97.07W
07/04/2017  E0.75 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            PEA TO DIME SIZE HAIL OBSERVED AT AND WITHIN ONE HALF
            MILE OF NWS OFFICE IN GRAND FORKS.

0754 PM     TSTM WND GST     FLAG ISLAND             49.32N 94.89W
07/04/2017  M48.00 MPH       LAKE OF THE WOODS  MN   ASOS

            PEAK WINDS MEASURED AT THE KFGN AWOS.

0756 PM     HAIL             1 NW THOMPSON           47.79N 97.12W
07/04/2017  E1.00 INCH       GRAND FORKS        ND   PUBLIC

0805 PM     HAIL             3 SSW HATTON            47.60N 97.48W
07/04/2017  E1.00 INCH       STEELE             ND   PUBLIC

            HAIL ACROSS SOUTHEAST NEWBURGH TOWNSHIP.

0820 PM     HAIL             4 NNW LUVERNE           47.30N 97.97W
07/04/2017  E1.25 INCH       GRIGGS             ND   PUBLIC

0825 PM     HAIL             4 E THOMPSON            47.78N 97.02W
07/04/2017  E1.75 INCH       GRAND FORKS        ND   PUBLIC

            VICINITY OF WALLE CHURCH.

0842 PM     HAIL             2 NNE MAYVILLE          47.53N 97.31W
07/04/2017  E1.50 INCH       TRAILL             ND   TRAINED SPOTTER

            HAIL FELL FOR 3 TO 4 MINUTES.

0842 PM     HAIL             EUCLID                  47.97N 96.64W
07/04/2017  E1.50 INCH       POLK               MN   STORM CHASER

0850 PM     HAIL             8 N CROOKSTON           47.89N 96.61W
07/04/2017  E1.50 INCH       POLK               MN   STORM CHASER

0920 PM     HAIL             4 ENE CROOKSTON         47.80N 96.53W
07/04/2017  E1.50 INCH       POLK               MN   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL BETWEEN
            GENTILLY AND CROOKSTON... ALONG THE BYPASS. TIME
            ESTIMATED BASED ON RADAR.

0925 PM     HAIL             2 NNW LEAL              47.13N 98.33W
07/04/2017  E1.00 INCH       BARNES             ND   PUBLIC

0930 PM     HAIL             4 W EUCLID              47.97N 96.73W
07/04/2017  E1.00 INCH       POLK               MN   PUBLIC

0940 PM     HAIL             4 SSW SIBLEY            47.16N 98.00W
07/04/2017  E1.75 INCH       BARNES             ND   BROADCAST MEDIA

            HAIL NEAR WEST END OF LAKE ASTABULA AND SIBLEY CROSSING.
            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0945 PM     HAIL             3 ESE BUXTON            47.59N 97.04W
07/04/2017  E1.50 INCH       TRAILL             ND   PUBLIC

1000 PM     HAIL             5 E BUXTON              47.60N 96.99W
07/04/2017  E2.00 INCH       TRAILL             ND   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

1010 PM     HAIL             8 NE HOPE               47.41N 97.60W
07/04/2017  E1.75 INCH       STEELE             ND   PUBLIC

            LARGE HAIL AND HEAVY RAIN ACROSS NORTHERN ELENDALE
            TOWNSHIP.

1018 PM     HAIL             2 SSW CLIMAX            47.58N 96.83W
07/04/2017  E1.50 INCH       POLK               MN   PUBLIC

            VERY HEAVY RAIN. HAIL WAS PRETTY SOFT. NOT MUCH WIND.

1030 PM     HAIL             1 W CARP                48.51N 94.67W
07/04/2017  E1.00 INCH       LAKE OF THE WOODS  MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL IN HEAVY RAIN.

1032 PM     HAIL             3 ESE FINLEY            47.49N 97.78W
07/04/2017  E2.50 INCH       STEELE             ND   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

1035 PM     TSTM WND GST     4 SSW GALESBURG         47.22N 97.44W
07/04/2017  M94.00 MPH       CASS               ND   MESONET

            PEAK WIND MEASURED BY AN NDAWN STATION.

1037 PM     HAIL             5 NNE HOPE              47.39N 97.68W
07/04/2017  E1.25 INCH       STEELE             ND   TRAINED SPOTTER

1045 PM     HAIL             7 ENE CLIMAX            47.65N 96.67W
07/04/2017  E1.00 INCH       POLK               MN   PUBLIC

1110 PM     HAIL             3 NW ARGUSVILLE         47.08N 96.99W
07/04/2017  E1.00 INCH       CASS               ND   PUBLIC

1115 PM     HAIL             ARGUSVILLE              47.05N 96.94W
07/04/2017  E1.00 INCH       CASS               ND   BROADCAST MEDIA

            SEVERAL MINUTES OF HAIL FELL IN ARGUSVILLE. MOSTLY DIME
            SIZED OR LESS WITH A FEW UP TO QUARTER SIZED.

1125 PM     HAIL             3 N HARWOOD             47.02N 96.88W
07/04/2017  E1.75 INCH       CASS               ND   TRAINED SPOTTER

            HEAVY RAIN WITH OCCASIONAL LARGE HAIL. HAIL VERY SOFT.

1145 PM     TSTM WND GST     3 NNW FARGO             46.92N 96.84W
07/04/2017  M56.00 MPH       CASS               ND   ASOS

            PEAK WINDS MEASURED AT THE FARGO AIRPORT.

1150 PM     TSTM WND DMG     1 SW FARGO              46.87N 96.83W
07/04/2017                   CASS               ND   BROADCAST MEDIA

            ONE TREE BROKEN DOWN.

1225 AM     HAIL             3 N ROLLAG              46.78N 96.24W
07/05/2017  E1.00 INCH       CLAY               MN   PUBLIC

0102 AM     HAIL             10 WNW ROTHSAY          46.53N 96.48W
07/05/2017  E1.25 INCH       WILKIN             MN   PUBLIC

0105 AM     HAIL             DUNVILLA                46.66N 96.02W
07/05/2017  E1.50 INCH       OTTER TAIL         MN   PUBLIC

            A FEW LARGE HAIL AND VERY HEAVY RAINS.

0125 AM     TSTM WND GST     6 ENE PELICAN RAPIDS    46.60N 95.97W
07/05/2017  M50.00 MPH       OTTER TAIL         MN   MESONET

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION NEAR
            LAKE LIDA.

0130 AM     TSTM WND DMG     3 SE VERGAS             46.62N 95.76W
07/05/2017                   OTTER TAIL         MN   BROADCAST MEDIA

            LARGE BRANCHES BROKEN DOWN. POWER OUTAGES BETWEEN VERGAS
            AND BIG MCDONALD LAKE. REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:54 PM CDTSevere Thunderstorm WarningFGFSteele, Traill66 min
Jul 6, 12:01 AM CDTSevere Thunderstorm WarningFGFBarnes59 min
Jul 6, 12:09 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill66 min
Jul 6, 12:15 AM CDTSpecial Weather StatementFGFCavalier, Pembina60 min
Jul 6, 12:45 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh30 min
Jul 6, 1:11 AM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.